What Are The Sexual Side Effects Of Antidepressants?

0
12

All the medications that we take have different side effects and this comprises antidepressants. These side effects that a lot of doctors warn patients may occur usually include dizziness, headaches, and nausea. However, there is this one kind of side effect that, in spite of being so common, doctors frequently feel so cagy about discoursing –the sexual side effects of antidepressants.

I personally think that part of their caginess is the embarrassment they may get. It is not that easy to talk about sex and this is not just on the part of the doctor. Patients frequently feel uncomfortable with this kind of topic as well. Moreover, doctors do not want to make their patients uncomfortable just by warning them that it may happen. What’s worse is that, patients frequently do not want to embarrass their doctor by disclosing it when it does really happen. However, it is important to know more about these changes. This is since we know too well that these sexual side effects of antidepressants are one of the major reasons that people tend to stop taking them.

Sexual Side Effects of Antidepressants

You may ask, what do we mean when talking about the sexual side effects of antidepressants? Well, it is actually the erectile dysfunction. This is the difficulty of attaining or maintaining an erection. Furthermore, it is also the one that gets the most attention regarding the topic. Nevertheless, some men may find that they can attain erection, yet it takes so long for them to ejaculate. This may be so frustrating and distressing, not only for them but also for their own partner. However, it is not just men that gets affected. Those women who are taking antidepressants may also experience problems in achieving orgasm. For both of the sexes, antidepressants may cause the loss of libido.

The first thing that you can do is to acknowledge that even though people experience sexual side effects, it does not necessarily bother them. One of the main symptoms of depression is the reduced libido. Therefore, for some people who have depression and are on a medication, sex is not really a priority. Approximately half of men who have depression may also experience ED and the same number of women report small to no interest at all in sex. Furthermore, it is also important that one establish that the low libido is a result of the antidepressants, and not actually a symptom of depression.

Everyone is Different

It is important to bear in mind that it is not everyone that gets affected this way. Further, if someone does experience sexual side effects they must not worry. It is so common and there are a number of things that may be done. The main thing is to talk about this with your doctor.

Bear in mind, just like what happens with some other side effects, they may sometimes go as the body gets accustomed to the medicine. It may take a few weeks up to one moth to occur. However, a lot of people find that it resolves on its own if you give it a time to do so.

Sex Matters

Notwithstanding the cause, for some patients, it is much better to cure the depression and get them all back together. This is on the mend than it’s for themselves to have sex. For some, who aren’t in a relationship, low libido may meant that they merely aren’t that much bothered if they are not able to maintain their erection, for instance.

Nevertheless, for some, masturbation or sex may be a source of comfort or a way of connection with a partner. In these particular situations, sexual side effects may cause the feeling of isolation much worse or compound. We know too well that this is so common in depression and it puts further pressure.

The Vilest Delinquents

While whatever kind of antidepressants may cause sexual problems, there are some that are more probable to do so than the others. The antidepressants, which are mostly in association with sexual complications are the group of medications called SSRIs or selective serotonin reuptake inhibitors. Moreover, they’re most commonly prescribed as well. These include duloxetine, sertraline, fluoxetine, paroxetine, escitalopram, and citalopram. There are also some antidepressants that are less in association with the sexual side effects and these may include the mirtazapine and buproprion.

What may help?                                                                        

Adjusting the dosage of the medicine frequently helps. The sexual side effects are way more common at much higher dosages. Therefore, people often find that by the adjustment of the doses slightly, they may still get the mood benefit of antidepressants, yet still avoiding the effects in their sexual function. The dose must not just be adjusted under some medical guidance in ensuring it is safely done. When you reduce the dose, you will need to bear in mind that your mood may get worse. Therefore, keep your eye out for this.

Always remember that there is nothing to be ashamed of about having the sexual side effects of antidepressants. Furthermore, by talking about it, professionals may offer you reassurance and support about your condition. Nobody deserves to suffer in silence –your doctor may help you!

LEAVE A REPLY

Please enter your comment!
Please enter your name here